Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 51, NWS Las Vegas, NV

July 9, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 9, 2011, 6:23 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2011, 6:23 PM MST (01:23 UTC)
Expired
Jul 9, 2011, 8:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 64 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:30 PM MSTFLASH FLOOD8 Ne Dolan Springs, AZTHE DOLAN SPRINGS FIRE DEPARTMENT REPORTED MUD AND ROCKS WASHED ONTO PIERCE FERRY ROAD NEAR DOLAN SPRINGS. FLOWING WATER ALSO CROSSED THE ROAD. THE FLOODING ENDED AROUND 730 PM SATURDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4091 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WGUS55 KVEF 100123
FFWVEF
AZC015-100330-
/O.NEW.KVEF.FF.W.0051.110710T0123Z-110710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
623 PM MST SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 830 PM MST.

* AT 621 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  PIERCE FERRY AND ANTARES ROADS TO 22 MILES SOUTHWEST OF PIERCE
  FERRY AND ANTARES ROADS...OR ALONG A LINE EXTENDING FROM 37 MILES
  NORTH OF KINGMAN TO 28 MILES NORTHWEST OF KINGMAN. THE STORMS
  PRODUCING FLASH FLOODING WERE NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...DOLAN SPRINGS AND PIERCE FERRY AND
  ANTARES ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3572 11399 3540 11431 3560 11446 3584 11416

$$

JH
1 follow-up statement
060 
WGUS75 KVEF 100321
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM MST SAT JUL 9 2011

AZC015-100331-
/O.EXP.KVEF.FF.W.0051.000000T0000Z-110710T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
821 PM MST SAT JUL 9 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST FOR WEST CENTRAL
MOHAVE COUNTY...

THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND THERE HAVE BEEN NO 
REPORTS OF FLOODING. 

LAT...LON 3572 11399 3540 11431 3560 11446 3584 11416

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:30 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 9, 4:30 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 PM PDT SAT JUL 9 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM BUILDING OVER THE WEST COAST WILL
BRING DRIER AIR TO THE AREA INTO THE FIRST OF NEXT WEEK. THIS
WILL RESULT IN THUNDERSTORM CHANCES DECREASING FROM WEST TO EAST
WITH THUNDERSTORMS BEING PUSHED OUT OF THE AREA BY THE MIDDLE OF
NEXT WEEK. TEMPERATURES WILL BE NEAR NORMAL.
&&

.UPDATE...THUNDERSTORMS FORMED OVER THE SAN BERNARDINO MOUNTAINS OF
WESTERN SAN BERNARDINO COUNTY AND HAVE MOVED INTO THE SOUTHWESTERN
PORTION OF THE CWA. HAVE UPDATED THE ZONES/GRIDS TO REFLECT THESE
THUNDERSTORMS THROUGH THE EVENING HOURS.
&&

.PREV DISCUSSION...
245 PM PDT SAT JUL 9 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...SO FAR CONSIDERABLY
LESS AFTERNOON THUNDERSTORM ACTIVITY TODAY THAN THE PAST FEW DAYS.
DRIER AIR ALOFT AND AT THE SURFACE PUSHING IN FROM THE WEST. THIS IS
REFLECTED IN THUNDERSTORMS BEING CONFINED TO MAINLY LINCOLN...CLARK
AND MOHAVE COUNTIES. EXPECT THIS ACTIVITY TO CONTINUE INTO THE
EVENING HOURS BEFORE DECREASING AS DAYTIME HEATING/OROGRAPHICS ARE
THE MAIN FOCUSING MECHANISM FOR TODAY. BY SUNDAY...DEVELOPING TROUGH
ALONG/OVER THE WEST COAST WILL CONTINUE TO BRING DRIER SOUTHWEST
FLOW ALOFT OVER THE CWA WHICH SHOULD SUPPRESS THUNDERSTORMS TO THE
EASTERN PORTION OF LINCOLN AND MOHAVE COUNTIES. ONCE AGAIN DO NOT
SEE MUCH OF A TRIGGER MECHANISM BESIDES DAYTIME HEATING. HOWEVER
WEAK FLOW ALOFT/PWAT VALUES OVER AN INCH STILL INDICATES POSSIBLE
FLASH FLOOD PROBLEMS. MONDAY WILL CONTINUE THE DRYING PROCESS AS THE
TROUGH KEEPS SOUTHWEST FLOW OVER THE AREA AND WILL LIMIT THE
THUNDERSTORMS TO BASICALLY MOHAVE COUNTY. SHORT RANGE MODELS HAVE
BEEN TRENDING SLOWER WITH THE TROUGH DRYING THE CWA OUT AND DUE TO
THIS FACT IT APPEARS THAT THE FINAL DRYING WILL TAKE PLACE IN THE
EXTENDED...THUS CONTINUED MENTION OF ISOLATED ACTIVITY OVER MOHAVE
COUNTY ON TUESDAY...BUT CONFIDENCE ON THIS IS LOW. LOWERING
HEIGHTS/THICKNESS DUE TO THE DEVELOPING TROUGH WILL LIKELY BALANCE
OUT THE DRYING TREND...RESULTING IN TEMPERATURES NEAR NORMAL FOR
THIS TIME OF YEAR THROUGH THE SHORT TERM.
&&

.LONG TERM...THE MAIN ISSUE DURING THE PERIOD FROM LATE WEDNESDAY
MORNING ONWARD WILL BE THE INFLUENCE OF THE LONGWAVE UPPER LEVEL
TROUGH AXIS THAT SETS UP ALONG THE WEST COAST. A CLOSED LOW IS SHOWN
BY THE MODELS TO MOVE THROUGH THE PAC NW WEDNESDAY INTO THURSDAY
WITH AN ELONGATED PIECE OF ENERGY HEADING TOWARDS THE CALIFORNIA
COAST. THIS SHOULD INCREASE SOUTHWEST FLOW ACROSS THE ENTIRE AREA
SPREADING IN DRY AIR EVEN INTO AREAS EAST OF THE COLORADO RIVER
VALLEY. AS A RESULT...WE KEPT THE FORECAST DRY AREAWIDE FOR BOTH
WEDNESDAY AND THURSDAY. ANOTHER PIECE OF ENERGY IS SHOWN TO DROP
SOUTHWARD TOWARDS THE WATERS OFF OF NORCAL ON FRIDAY WHICH WILL HELP
TO REINFORCE THE TROUGH OFFSHORE. ONCE AGAIN THIS WILL KEEP THE AREA
DRY ON FRIDAY. THERE MAY BE SOME HIGH CLOUDS OVER THE NW CWFA DURING
THIS TIME FRAME...BUT OTHERWISE IT WILL BE CLEAR ACROSS THE REST OF
THE AREA. WITH THE TROUGH OFFSHORE AND THE JET MOVING
OVERHEAD...THIS WILL ENHANCE SOUTHWEST WINDS ACROSS THE AREA
ESPECIALLY IN THE AFTERNOON AND EVENING HOURS EACH DAY FROM
WEDNESDAY TO FRIDAY. THE COMBINATION OF ENHANCED SYNOPTIC SUPPORT
AND THE TYPICAL DIURNAL TRENDS OF SOUTH TO SOUTHWEST WINDS IN THE
LATE AFTERNOON AND EVENING WILL CREATE THE POTENTIAL FOR GUSTS OF
25-30 MPH IN THIS TIME FRAME. HIGH TEMPS WERE LOWERED SLIGHTLY DUE
TO THE LOWER HEIGHTS AND IN THE FAR SOUTHWEST PLACES LIKE BARSTOW
AND YUCCA VALLEY MAY SEE SOME ADDITIONAL COOLING AS SOME MARINE AIR
GETS PULLED INLAND BY THE TROUGH.

BY SATURDAY INTO SUNDAY THE FLOW ALOFT ACROSS THE AREA IS SHOWN TO
TURN MORE SOUTHERLY AS A LARGE UPPER RIDGE SETS UP OVER MISSOURI AND
KANSAS. MODELS SHOW THE RETURN OF MID-LEVEL MOISTURE INTO THE AREA
SATURDAY AND ESPECIALLY SATURDAY NIGHT INTO SUNDAY. PWATS OFF THE
GFS ARE FORECAST TO REACH AN INCH OVER ALL OF MOHAVE COUNTY BY NEXT
SUNDAY AND EVEN INTO MUCH OF CLARK AND SOUTHEAST SAN BERNARDINO
COUNTIES. FOR NOW I INCREASED AFTERNOON AND EVENING CLOUD COVER.
SLIGHT CHANCE POPS WERE ALSO INTRODUCED OVER MOHAVE COUNTY BOTH
AFTERNOONS AND IT IS POSSIBLE THEY MAY NEED TO BE EXPANDED FURTHER
DEPENDING ON HOW THINGS TREND. WITH THE RISE IN HEIGHTS...TEMPS
SHOULD TREND UP A LITTLE...HOWEVER IF MOISTURE SURGES IN
GREATER...THEN ANY WARMING WILL BE TEMPERED.
&&

.AVIATION...FOR MCCARRAN...WINDS HAVE ALREADY BECOME ERRATIC AND
GUSTY THIS AFTERNOON DUE TO OUTFLOW BOUNDARIES FROM THUNDERSTORMS TO
THE SOUTH OF THE AIRPORT. DEPENDING ON WHAT EXACTLY DEVELOPS IN AND
NEAR THE LAS VEGAS VALLEY WILL DETERMINE HOW WINDS TREND THIS
EVENING AS STORMS WILL KEEP THE POTENTIAL FOR ERRATIC CHANGES IN
SPEED AND DIRECTION GOING. FOR NOW WILL KEEP A CB IN THE TAF FOR THE
SLIGHT THUNDERSTORM POTENTIAL AT THE AIRPORT COMPLEX AND AMEND THE
TAF IF NEED BE. OTHERWISE WINDS WILL FOLLOW DIURNAL DIRECTIONAL
TRENDS THROUGH SUNDAY AFTERNOON. GUSTS OF 20-25 KTS WILL BE POSSIBLE
SUNDAY AFTERNOON AND EARLY EVENING. CLOUDS WILL BE SCT-BKN AOA 8K
FEET THIS EVENING...WITH FEW IF ANY CLOUDS AROUND ON SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...TSRA WILL BE AROUND ACROSS MOHAVE...CLARK...LINCOLN AND
EASTERN SAN BERNARDINO COUNTIES THIS EVENING AND AGAIN ON SUNDAY IN
THE AFTERNOON AND EVENING IN MOHAVE AND EASTERN LINCOLN COUNTIES.
THE MAIN IMPACTS IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS
AND REDUCED CIGS AND VSBY. OTHERWISE AWAY FROM ANY TSRA OR
THUNDERSTORM OUTFLOW BOUNDARIES...WINDS WILL MAINLY TREND TOWARDS
DIURNAL DIRECTIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS OF 15-25 KTS
SUNDAY AFTERNOON. SCT-BKN CLOUDS AOA 8K FEET IN THE EASTERN PART OF
THE AREA THIS EVENING AND FAR EAST ON SUNDAY AFTERNOON AND EVENING.
OTHERWISE A MAINLY CLEAR SKY IS EXPECTED THROUGH SUNDAY EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...JENSEN
PREV DISCUSSION...JENSEN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 9, 4:57 AM MST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 AM PDT SAT JUL 9 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-100300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
457 AM PDT SAT JUL 9 2011 /457 AM MST SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY AS PLENTY OF
MONSOONAL MOISTURE REMAINS IN PLACE. GREATEST CONCERN FOR
THUNDERSTORMS WILL BE ACROSS MOHAVE...CLARK...LINCOLN...AND
EASTERN SAN BERNARDINO COUNTIES. BURSTS OF HEAVY RAIN AND
LOCALIZED FLOODING REMAIN A CONCERN ALONG WITH STRONG GUSTY WINDS.
REMEMBER...DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS OR LOW
WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL DIMINISH SUNDAY AND MONDAY AS DRIER AIR
WORKS IN FROM THE WEST. MOHAVE COUNTY WILL SEE THE GREATEST CHANCE
WITH DECREASING CHANCES FURTHER WEST. THUNDERSTORMS ARE EXPECTED
TO BE OUT OF THE REGION BY WEDNESDAY AS DRIER AIR WORKS OVER THE
ENTIRE AREA. ITS POSSIBLE THAT MONSOON MOISTURE COULD MAKE A
RETURN TO MOHAVE COUNTY LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 9, 5:01 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       1 S SPRING VALLEY       36.09N 115.24W
07/09/2011  E1.00 INCH       CLARK              NV   PUBLIC

            THE PUBLIC REPORTED AT LEAST A FEW INCHES OF WATER WAS
            COVERING RAINBOW BOULEVARD BETWEEN THE 215 BELTWAY AND
            TROPICANA AVENUE.

0410 PM     HEAVY RAIN       3 SSW SPRING VALLEY     36.06N 115.26W
07/09/2011  M0.55 INCH       CLARK              NV   MESONET

            AN AUTOMATED RAIN GAUGE FROM THE CLARK COUNTY REGIONAL
            FLOOD CONTROL DISTRICT MEASURED A STORM TOTAL OF 0.55
            INCH NEAR BUFFALO AND THE 215 BELTWAY IN NEARLY AN HOUR.

0427 PM     TSTM WND GST     5 ENE DOWNTOWN LAS VEGA 36.20N 115.06W
07/09/2011  M56.00 MPH       CLARK              NV   TRAINED SPOTTER

            A SPOTTER MEASURED A 56 MPH THUNDERSTORM WIND GUST NEAR
            NELLIS AND CAREY WITH A HAND HELD ANEMOMETER.

&&

STACHELSKI
Local storm report, Jul 9, 5:56 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 PM PDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       3 SE DOWNTOWN LAS VEGAS 36.14N 115.12W
07/09/2011  E0.20 INCH       CLARK              NV   NEWSPAPER

            NEWSPAPER REPORT OF POOR DRAINAGE FLOODING WITH A FEW
            INCHES OF WATER NEAR THE INTERSECTION OF SAHARA AND
            EASTERN. THE EVENT TIME IS AN ESTIMATE.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:30 PM MSTSevere Thunderstorm WarningVEFMohave25 min
Jul 9, 5:41 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Jul 9, 7:34 PM MSTAreal Flood AdvisoryVEFMohave86 min
Jul 10, 1:02 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 10, 1:07 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Jul 10, 2:55 PM MSTSevere Thunderstorm WarningVEFMohave50 min
Jul 10, 3:09 PM MSTSevere Thunderstorm WarningVEFMohave20 min
Jul 10, 3:46 PM MSTSevere Thunderstorm WarningVEFMohave44 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.